Virginia, 2022

Damaging Winds and Lightning Strikes in Virginia, July 25, 2022

July 25, 2022 · NWS RNK · 14 events in 7 counties and zones

A passing cold front combined with moderate shear and high instability resulted in multiple thunderstorms which produced several instances of wind damage across southwest Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$69,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A passing cold front combined with moderate shear and high instability resulted in multiple thunderstorms which produced several instances of wind damage across southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 25, 9:31 AM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 25, 9:31 AM EST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1031 AM EDT Mon Jul 25 2022

.SYNOPSIS...
Scattered showers and storms return to the forecast today as a
front pushes into the region. The front stalls Tuesday through
Thursday allowing for repetitive chances for heavy rainfall and
increased flooding concerns. Another front approaches Friday
allowing rain chances to decrease slightly heading into the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1025 AM EDT Monday...

   Trimmed back probability of precipitation for the rest
   of the morning.

High pressure aloft which has been responsible for our recent
warm and relatively storm free days will retreat to the south
and remain across the southern states through the end of the
week. This will allow a weak cold front to drift into the region
from the north. However, one the front moves into the RNK
forecast area tonight and Tuesday, it will stall as encounters
the strong ridge to the south. The front combined with
increased zonal westerly flow aloft and embedded disturbances
along the northern periphery of the upper ridge will combine
with abundant moisture (PWATS progged to exceed two standard
deviations above normal the next several days) and modest
typical diurnal instability will support scattered to numerous
rounds of showers and thunderstorms.

Thunderstorms are expected to develop across the higher terrain
by early this afternoon and spread east into the Piedmont
during the evening. Locally heavy rainfall will be the main
concern, but an isolated wet microburst or two cannot be ruled
out, especially across the Piedmont where instability will be
greater.

Rainfall will become an increasing concern as the week
progresses. Not overly concerned about rainfall just yet today
given the lack of any widespread heavy rainfall in recent days.
The greatest concern will be across southeast WV and far
southwest VA, generally along/west of the I-77 corridor, where
rainfall amounts overall the past month or so have been the
greatest and FFG values are the lowest. Localized flooding in
these areas will be possible with afternoon/evening
thunderstorms today, but the greater threat in these areas will
exist as the week progresses with repeated days of rainfall.
Today's convection will largely set the baseline for flooding
potential tomorrow and beyond.

With heights aloft falling at 500mb from 594dm to 591dm today
and 850mb temperatures expected to drop below +20C, combined
with increased cloud cover, temperatures should average about
five degrees cooler in the west today and 2-3 degrees cooler in
the east than on Sunday.

/Confidence Levels in Forecast Parameters/
- Moderate Confidence in Temperatures,
- High Confidence in Precipitation Probabilities,
- Moderate to High Confidence in Wind Direction and Speed,
- High Confidence in Thunderstorm Potential.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 345 AM EDT Monday...

     Scattered shower and storm chances remain through midweek along a
stalled front. Localized flooding possible west of the Blue Ridge...

High confidence remains between short and medium range models for an
excessively wet pattern over the next several days ahead. Overall
uncertainty remains in peak periods of heavy rainfall and localized
high water issues as multiple upper level shortwaves traverse our
stalled front hanging over the region. Current 00z guidance
continues to trend towards the heaviest QPF and greatest flash
flooding threat in areas along and west of the Blue Ridge(i.e
southeast West Virginia, extreme southwest Virginia, and eastern
Kentucky). For that reason these areas continue to carry a Slight
Risk for Excessive Rainfall for the Day 2 and 3 outlooks with a
Moderate Risk in the Day 4 ERO experimental product clipping
portions of the southwest West Virginia and extreme southwest
Virginia Coalfields.

A stout low level jet at 40-45 kts combined with zonal flow along
the stalled front will aid in precipitable water values upwards of
2.00 inches + to pool over the region. These values are nearly 2
standard deviations above where the should be for this time of year
yielding efficient heavy rainers especially during the
afternoon/evening hours.

00z guidance focuses on a piece of strong upper level energy
ejecting into our region Tuesday afternoon and evening with a slight
lull in the activity in areas out east Wednesday into Thursday. It
won't be raining all the time with sort of a feast or famine setup
up when it comes to rainfall amounts due to the coverage of
showers/storms each day. Highest confidence for rainfall amounts
greater than an inch look to be along and west of the Blue Ridge
Parkway Tuesday-Thursday. Lesser amounts are expected out east but
with repetitive rounds of rain any given area even in the Piedmont
and Southside run the risk of seeing a good dose of heavy rainfall.

As for severe weather, it will be highly dependent on cloud cover.
Right now, a marginal risk for severe weather exists for both
Tuesday and Wednesday as shortwave energy traverses the area. MLCAPE
values will be on the order of 1,000 to 2,000 j/kg with bulk
effective shear values around 30 to 40 kts yielding to the threat of
locally damaging winds out of any storms that may form.

The silver lining in the forecast is the fact that we finally get a
bit of a break from the heat. With abnormally high dewpoints, extra
cloud cover, and increased chances for showers/storms temperatures
will trend closer to normal. Highs will range from the mid 70s over
the mountains to mid 80s out east where a few breaks of sun look to
push through. By Wednesday and Thursday temperatures creep back into
the upper 70s in the mountains to near 90 out east due to downslope
flow. Low temperatures will remain well above normal with the NBM
continuing to forecast the potential for a few record high
minimums including at Roanoke Wednesday and Thursday mornings.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 405 AM EDT Monday...

     Active weather continues into the weekend as another front hangs
 over the region. Locally heavy rainfall and flooding possible.

Broad upper level ridging over the southeastern U.S is finally
suppressed by a strong low pressure system advancing east into the
Great Lakes region. As a result, a brief reprieve in the pattern is
likely as we end up on the northern periphery of the upper level
ridge heading into the weekend.

Even with that said, we still look to deal with a myriad of fronts
across the region. Showers and storms remain in the forecast Friday
as a cold front drops in from the Ohio River Valley. Both the 00z
GFS and ECMWF bring the boundary as far south as the VA/NC line
Saturday before stalling it into early next week as the upper level
flow flattens and ridge over the southeast strengthens once again.
Expect higher shower/storm chances Friday with a tapering from north
to south Saturday pending upon where the front stalls out. Shower
and storm chances increase once again as the boundary comes back to
the north due to the strengthening ridge of the Southeastern
U.S Sunday and Monday.

Locally heavy rainfall and high water issues will remain possible
through the period despite a brief period of low precipitable water
values behind the front Saturday. PWAT values still look to remain 1
to 2 standard deviations above normal with modeled values returning
toward the 1.5 to 2.0 inches as the front works back to the north
early next week.

Temperatures will remain around normal Friday through Sunday for
areas north of the VA/NC Line. Above normal temperatures are
expected further south where a little more sunshine breaks through.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
As of 709 AM EDT Monday...

Synopsis: High pressure aloft continues to dominate the southern
half of the U.S. Zonal flow with embedded disturbances located
along the northern periphery of the upper ridge or roughly near
40 degrees latitude. The upper ridge will retreat southward
over the next couple of days allowing the westerlies and
associated disturbances along with a weak cold front to sag
southward into the WV/VA region today through Tuesday. The front
will linger across the region throughout the weak as it is
unable to drift further south in the face of the upper ridge.
Abundant moisture, modest instability, and the presence of weak
disturbances riding around the upper ridge will result in a very
unsettled weather pattern throughout the week.

Ceilings...generally looking at BKN-OVC 100-150 ceilings through
the morning hours. CU will begin to develop around 15Z with
SCT-BKN 035-050 throughout the late morning into the afternoon.
Showers and thunderstorms will begin to develop in the west by
17Z and spread east during the afternoon/evening before
dissipating. Outside patchy morning fog/showers with locally
IFR- LIFR ceilings in the 08Z-13Z time frame and locally MVFR-
IFR ceilings in afternoon/evening thunderstorms, VFR ceilings
are expected otherwise.

Visibilities...outside of late night/early morning fog and
scattered afternoon/evening showers/thunderstorms, visibilities
are expected to be VFR. Patchy dense fog will locally reduce
visibility to IFR-LIFR and afternoon/evening thunderstorms will
locally reduce visibility into the MVFR-IFR range.

Winds...southwest winds will continue through the TAF valid
period. Speeds will range from 5-10 mph during the daytime to 5
mph or less during the overnight hours. Of course, variable and
gusty winds are possible in and near showers/thunderstorms
during the afternoon/evening.

.Extended Aviation Discussion...

The weak frontal boundary will linger and meander about the
region throughout the week as another frontal system approaches
the area by the weekend. The entire week looks to be very
unsettled with scattered to numerous showers/thunderstorms
favoring the afternoon/evening hours for the most part. The
abundant moisture and daily precipitation will result in areas
of dense late night/early morning fog/low clouds with fairly
widespread MVFR or worse conditions overnight/early morning.
However, periods of VFR can be expected outside of these time
frames, most likely during the late morning/early afternoon.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RAB
NEAR TERM...AMS/RAB
SHORT TERM...ET
LONG TERM...ET
AVIATION...AMS/RAB
Hazardous weather outlook, Jul 25, 4:07 AM EST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
507 AM EDT Mon Jul 25 2022

NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-261200-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
507 AM EDT Mon Jul 25 2022

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms are expected this
afternoon and evening as a cold front drifts slowly south into the
region. The main hazard with these thunderstorms will be pockets of
heavy rainfall and localized flooding. In addition, a few strong to
severe thunderstorms are possible with damaging wind gusts being the
main hazard.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered to numerous showers and thunderstorms are expected each
day through the week. Locally heavy and repeated rainfall in the
same areas will result in an increased threat for flooding and flash
flooding through the week, especially across the mountains. A few
storms could also become strong to severe with damaging wind gusts
being the main hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible each day this week at times,
mainly during the afternoons and evenings, due to the threat of
flooding and/or flash flooding and isolated to scattered strong to
severe thunderstorms. Rainfall reports from spotters, CoCoRahs
observers, and the public are appreciated. Severe weather, flooding,
and rainfall reports should be submitted via phone by calling
1-866-215-4324, through our social media platforms, by email at
rnk.skywarn@noaa.gov, or online through our "submit a storm report"
located at www.weather.gov/rnk.

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-261200-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
507 AM EDT Mon Jul 25 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms are expected this
afternoon and evening as a cold front drifts slowly south into the
region. The main hazard with these thunderstorms will be pockets of
heavy rainfall and localized flooding. In addition, a few strong to
severe thunderstorms are possible with damaging wind gusts being the
main hazard.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered to numerous showers and thunderstorms are expected each
day through the week. Locally heavy rainfall may result in localized
flooding. Some storms could also become strong to severe with
damaging wind gusts being the main hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible each day this week at times,
mainly during the afternoons and evenings, due to the threat of
flooding and/or flash flooding and isolated to scattered strong to
severe thunderstorms. Rainfall reports from spotters, CoCoRahs
observers, and the public are appreciated. Severe weather, flooding,
and rainfall reports should be submitted via phone by calling
1-866-215-4324, through our social media platforms, by email at
rnk.skywarn@noaa.gov, or online through our "submit a storm report"
located at www.weather.gov/rnk.

RAB

In the hours before

Special weather statement, Jul 25, 11:40 AM EST, 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1240 PM EDT Mon Jul 25 2022

VAZ010-011-013-014-251715-
Giles VA-Pulaski VA-Bland VA-Montgomery VA-
1240 PM EDT Mon Jul 25 2022

...A strong thunderstorm will impact portions of
northern Pulaski, southern Giles, east central Bland and western
Montgomery Counties and the City of Radford through 115 PM EDT...

At 1240 PM EDT, Doppler radar was tracking a strong thunderstorm over
White Gate, or near Poplar Hill, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pulaski...
Pearisburg...
Dublin...
and Pembroke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3729 8089 3735 8071 3733 8044 3732 8043
      3733 8041 3732 8030 3699 8050 3701 8052
      3700 8052 3699 8053 3712 8102
TIME...MOT...LOC 1640Z 281DEG 22KT 3721 8082

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

VFJ
Special weather statement, Jul 25, 11:48 AM EST, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1248 PM EDT Mon Jul 25 2022

VAZ016-017-032-251715-
Patrick VA-Floyd VA-Carroll VA-
1248 PM EDT Mon Jul 25 2022

...A strong thunderstorm will impact portions of
south central Floyd, southeastern Carroll and southwestern Patrick
Counties through 115 PM EDT...

At 1248 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fancy Gap, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hillsville...
Fancy Gap...
Ararat...
Cana...
Laurel Fork...
Meadows Of Dan...
and Mabry Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3655 8051 3663 8087 3674 8084 3678 8037
      3655 8041
TIME...MOT...LOC 1648Z 272DEG 23KT 3668 8076

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

VFJ

The radar

The Roanoke radar (KFCX), 27 km away, was scanning. The volume nearest the first event began at 17:14 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Radford (C)

When
July 25, 12:14 PM EST
Where
Radford (C) County, 0.36 mi S of Radford
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.115, -80.561

One tree was blown down by thunderstorm winds near the intersection of Smith Avenue and Todd Street.

Thunderstorm Wind, Montgomery

When
July 25, 12:20 PM EST to 12:28 PM EST
Where
Montgomery County, 0.72 mi S of Blacksburg to 1.08 mi WNW of Sugar Grove
Measured
57 kt (66 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
37.219, -80.419

A few trees were blown down from Merrimac to Christiansburg by thunderstorm winds. A mesonet at Lane Stadium in Blacksburg recorded a 66 mph wind gust.

Thunderstorm Wind, Bedford

When
July 25, 12:43 PM EST
Where
Bedford County, 2.31 mi WNW of Stewartsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.280, -79.840

Multiple branches were blown down by thunderstorm winds. A shed door was also damaged as a result of the thunderstorm winds.

Lightning, Bedford

When
July 25, 12:48 PM EST
Where
Bedford County, 1.49 mi SSE of Irving
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.330, -79.660

A lightning strike struck a home on Union Church Road near Leftwich Lane and caused it to catch fire.

Thunderstorm Wind, Bedford

When
July 25, 1:00 PM EST to 1:10 PM EST
Where
Bedford County, 2.82 mi N of Stewartsville to 8.55 mi SSE of Forest New London Ar
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
37.310, -79.790

Multiple trees and power lines were blown down by thunderstorm winds.

Thunderstorm Wind, Bedford

When
July 25, 1:08 PM EST
Where
Bedford County, 2.18 mi WNW of Bedford City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.343, -79.566

Thunderstorm winds blew down a couple trees along Highway 460 in the vicinity of Patterson Mill Road.

Thunderstorm Wind, Bedford

When
July 25, 1:20 PM EST
Where
Bedford County, 4.13 mi NNW of Stone Mt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.238, -79.588

One large tree was blown down by thunderstorm winds on Harveys Creek Road.

Lightning, Lynchburg (C)

When
July 25, 1:34 PM EST
Where
Lynchburg (C) County, 3.14 mi NW of Blue Ridge Farms
Property damage
$500
Reported by
911 Call Center
Coordinates
37.452, -79.241

Lightning struck a tree along Mill Lane Road.

Thunderstorm Wind, Lynchburg (C)

When
July 25, 1:40 PM EST to 1:53 PM EST
Where
Lynchburg (C) County, 1.29 mi NW of Lyh Ivy Hill Arpt to 0.48 mi NE of Lynchburg
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
37.413, -79.236

Several trees were blown down by thunderstorm winds. Additional minor damage occurred to a house in Lynchburg.

Thunderstorm Wind, Bedford

When
July 25, 1:45 PM EST to 1:49 PM EST
Where
Bedford County, 0.55 mi E of Moneta
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.180, -79.620

Two trees were blown down by thunderstorm winds.

Thunderstorm Wind, Campbell

When
July 25, 1:49 PM EST
Where
Campbell County, 0.92 mi SSE of Lynchburg Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.319, -79.191

Numerous trees were blown down by thunderstorm winds along Winebarger Circle.

Thunderstorm Wind, Pittsylvania

When
July 25, 2:15 PM EST
Where
Pittsylvania County, 0.48 mi WNW of Pullens
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Post Office
Coordinates
36.933, -79.508

Multiple large tree branches were blown down by thunderstorm winds near the intersection of Oxford Road and Lark Drive.

Thunderstorm Wind, Charlotte

When
July 25, 2:55 PM EST
Where
Charlotte County, 0.88 mi NW of Charlotte Court Hous
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.060, -78.640

Over a half dozen trees were blown down by thunderstorm winds.

Thunderstorm Wind, Charlotte

When
July 25, 3:10 PM EST
Where
Charlotte County, 3.68 mi NE of Drakes Branch
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.039, -78.554

One tree was blown down onto power lines by thunderstorm winds on Eureka School Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044664, 1045748, 1044667, 1047711, 1045749, 1047690, 1044668, 1047712, 1045756, 1044670, 1045742, 1044669, 1045745, 1045744.